The Headache That Broke My Heart: Cluster and Bradycardia
Singh J, Ali A. The Headache That Broke My Heart: Cluster and Bradycardia. Neurology 2020; 94(15):3.
Objective: To highlight profound bradycardia as a rare systemic symptom that may occur concurrently with attacks of cluster headache.
Background: Cluster headache, a trigeminal autonomic cephalalgia, is typically associated with ipsilateral cranial autonomic symptoms. This is believed to occur due to activation of the trigeminovascular system via the hypothalamus, which results in parasympathetic overactivity and sympathetic impairment. Although rare, bradycardia may manifest, as a systemic parasympathetic consequence during attacks of cluster headache.
Design/Methods: We report the case of an otherwise healthy 30-year-old male with a history of episodic cluster headache who presented to the emergency department with his usual attack of cluster headache. On arrival, he had severe right-sided pain, rhinorrhea, and conjunctival injection. His heart rate fluctuated between 20–40 beats per minute, and he complained of lightheadedness. Cardiac enzymes were normal, and an ECG revealed sinus bradycardia. He was admitted to the cardiology service for further work-up and monitoring, and in total, suffered 4 more attacks. In between these attacks, he had normal sinus rhythm. Subsequent echocardiography was normal. An MRI brain was unremarkable. Two weeks prior to presentation, patient was seen at another hospital, where he had a similar attack of cluster headache, and his heart rate was noted to be in the 30s. He had never been on prophylactic treatment with verapamil.
Results: Both headache and bradycardia improved after administration of subcutaneous sumatriptan and high flow oxygen. Patient was discharged with a prednisone taper.
Conclusions: Although uncommon, systemic autonomic phenomenon may occur during attacks of cluster headache, in addition to the well-described cranial autonomic features. Bradycardia is one such symptom, and patients should be queried for its presence. Clinicians should use verapamil judiciously in these patients as it may exacerbate the bradycardia. Additionally, pacemaker placement may become necessary in refractory cases.